8 Aug 2012
Do they know what is causing the urticaria? Atarax (hydroxyzine) sometimes works well for itching and hives but it can cause drowsiness and sedation which makes it hard to function during the day. Answers would depend on the cause. If the cause is unknown then about the only thing one can do is to treat the symptoms. There is really no "cure" for chronic hives. There is mainly just symptom treatments unfortunately. Antihistmines (either OTC or Rx) is usually the first line of defense since hives (urticaria) is caused by a release fo histamine for whatever reason. If a reason can be found then avoidance of that trigger, of course. Sometimes it helps to keep a diary of foods, medicines and products that come in contact with the skin like soaps, lotions, laundry products etc.to see if any pattern develops in relation to the flares.
Oral steroids (prednisone, [Medrol]) can help severe cases of hives in the short term, but their usefulness is limited by the fact that many cases of hives last too long for steroid use to be continued safely. Other treatments have been used for urticaria as well, including montelukast (Singulair), ultraviolet radiation, antifungal antibiotics, agents that suppress the immune system, and tricyclic antidepressants (amitriptyline [Elavil, Endep], nortriptyline [Pamelor, Aventyl], doxepin [Sinequan, Adapin]). Evidence to support the benefit of such treatments is sparse. In ordinary cases, they are rarely needed.To know exactly what kind of hives you have, or to learn more about research into the immune basis of hives or about rarer forms of this condition, you should consult your physician. It is important, however, to keep in mind that most cases of this common disorder represent either ordinary urticaria or physical urticaria, which are annoying but not serious or allergic and are almost always temporary.
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
... during the summer months
3 answers • 13 Aug 2009
I have had my first dose of Gardasil about three months a go. After my first dose, I suddenly experienced hives on my arms, legs and back almost ...
2 answers • 28 Aug 2009
IF anyone one can relate I would be pleased to hear how you deal with this issue. My daughter is 5yrs old and has had chronic constipation with ...
5 answers • 5 May 2011
Im suffering from IBS-C-D and also a lactose intolerant, should I take lactulose as laxative or not?
i m 27 yrz old, have been suffering from chronic constipation for last 7 yrz. from the last 7 months, got diarrhea but could not cured completely and ...
2 answers • 21 Jun 2012